Maryland, 2009Hail and Damaging Winds in Maryland, August 2, 2009
August 2, 2009 · NWS LWX · 4 events in 2 counties and zones
A cold front passed through the region on the 2nd of August. A southwest flow ahead of the front provided an unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front passed through the region on the 2nd of August. A southwest flow ahead of the front provided an unstable atmosphere. Some thunderstorms associated with the cold front did become severe due to the instability and strong winds aloft.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 2, 2:58 AM EST, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 2, 2:58 AM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
358 AM EDT SUN AUG 2 2009
.SYNOPSIS...
A WEAKENING COLD FRONT OVER INDIANA WILL APPROACH THE REGION
TODAY. AN AREA OF WEAK HIGH PRESSURE WILL MOVE INTO THE REGION
DURING THE FIRST PART OF THE WORKWEEK...FOLLOWED BY ANOTHER COLD
FRONT ON WEDNESDAY. AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL
MOVE OVER THE NORTHEASTERN U.S. LATE IN THE WEEK.
&&
.NEAR TERM /TODAY/...
THX TO SURROUNDING OFFICES FOR COORD ON FLSH FLD WTCH.
LN OF RW/TRW WOKING THEIR WAY TOWARDS TO CWA. THESE ARE HIGH QPF
CELLS - PWATS TDA LOOK TO BE AOA 2. THESE LOOK TO BE VERY
EFFICIENT RAIN PRODUCERS...AND HENCE HV ISSUED A FLSH FLD WTCH FM
DC TO BALT W TO FEREDERICK MD. FLSH FLD GUIDNC SHOWS LOWEST 1 HR
VALUES ARE IN THIS AREA - AN INCH AND A HALF OR LESS. WHEN I ARRIVED I
WAS BRIEFED THAT LAUREL MD RCVD QUITE A BIT OF RAIN YDA...AND THE
STP PRODUCT ESTIMATES BTWN 3-4 WERE RCVD IN NRN PG CNTY. SO THIS
WOULD CERTAINLY BE AN AREA OF INTEREST FOR ADTNL RAINS TDA. AND
DC/BALT METRO ARE ALWAYS A CONCERN FOR URBAN FLDG.
WTCH WL BE IN EFFECT FOR THIS AFTN AND EVE.
ERN PART OF AREA IS OUTLOOKED IN SLT RISK OF SVR. ILL BE HONEST -
DAYSHFT WL HV TO LOOK AT THIS IN GRTR DETAIL. MY INCLINATION IS
THE XTNSV CLD CVR WL HINDER THIS...ESPECIALLY GIVEN FLD THREAT.
TEMPS TDA ONLY REACHING U70S/L80S.
&&
.SHORT TERM /TONIGHT/...
PCPN TO MOVE E OF THE AREA THIS EVE. NEXT CONCERN WL BE FOG
FORMATION AFTR MDNGT. FOR NOW WL CONFINE TO W OF I-95. DAYSHIFT
CAN EVALUATE HOW LOW VSBYS MAY GO TNGT. TEMPS DROPPING INTO THE
60S W OF I-95...L70S E.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
HIGH PRESSURE MONDAY AND TUESDAY WILL ALLOW FOR POPS TO BE SLIGHT AT
BEST...AND TEMPERATURES TO WARM TO SEASONAL OR SLIGHTLY ABOVE
AVERAGE. ZONAL FLOW EARLY IN THE WEEK TRANSITIONS BACK TO EAST COAST
TROF FOR THE SECOND HALF...WITH FROPA WEDNESDAY BRINGING INCREASED
POPS FOLLOWED BY COOL DOWN IN TEMPS TO 3-5 DEGREES BELOW
CLIMATOLOGY. LITTLE CHANGES IN EXTENDED GRIDS BEYOND DAY 4 WITH
MORNING PACKAGE.
&&
.AVIATION /TODAY THROUGH THURSDAY/...
TSTMS/HVY RW WHICH WL DEGRADE VSBYS/CIGS WL BE MAJOR CONCERN
TDA/THIS EVE. FOG FORMATION PSBL AFTR MDNGT AT ALL SITES.
WEAK HIGH PRESSURE WITH VFR CONDITIONS PREVAILING MON/TUE WITH LESS
THAN PROB30 SHRA/TSRA. INCREASED CHANCE FOR PRECIP AND ASSOCIATED
LIMITATIONS IN CIG/VIS ON WEDNESDAY AS COLD FRONT APPROACHES THE
AREA.
&&
.MARINE...
ALTHOUGH WINDS XPCTD TO BE BLO SCA VALUES TDA TRW/HVY RW WL PLAY A
SIGNIFICANT EFFECT ON THE WATERS...ESPECIALLY ON A LN FM DC AND N.
ISO SHWRS/TSTMS PSBL MON/TUE...WITH BETTER CHANCE WED AS COLD FRONT
PASSES OVER THE WATERS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH THIS
EVENING FOR DCZ001.
MD...FLASH FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH THIS
EVENING FOR MDZ004>007-009>011-013.
VA...FLASH FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH THIS
EVENING FOR VAZ054.
WV...NONE.
MARINE...NONE.
&&
PRODUCTS...WOODY/SBKHazardous weather outlook, Aug 2, 3:36 AM EST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
436 AM EDT SUN AUG 2 2009
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
031000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
436 AM EDT SUN AUG 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FROM WASHINGTON DC THROUGH NORTHEASTERN
MARYLAND. RAINFALL IN EXCESS OF AN INCH AND HALF IN ONE HOUR MAY
CAUSE URBAN AND STREAM FLOODING.
THERE IS A SLIGHT CHANCE FOR ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING ALONG AND EAST OF INTERSTATE 95.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-031000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
436 AM EDT SUN AUG 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR CARROLL AND FREDERICK
COUNTIES IN MARYLAND. RAINFALL IN EXCESS OF AN INCH AND HALF IN
ONE HOUR MAY CAUSE URBAN AND STREAM FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Aug 2, 1:29 AM EST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
229 AM EDT SUN AUG 2 2009
VAZ041-052-020715-
FAUQUIER VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
229 AM EDT SUN AUG 2 2009
...STRONG THUNDERSTORMS TO AFFECT FAUQUIER AND PRINCE
WILLIAM/MANASSAS/MANASSAS PARK COUNTIES...
AT 225 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTH OF OPAL...MOVING NORTHEAST AT 15 MPH.
LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
HAYMARKET...WARRENTON...BEALETON...ADEN...MANASSAS...WOOLSEY...
TURNBLL...REMINGTON...CASANOVA...AND BULL RUN.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
THUNDERSTORM. IN ADDITION...WIND GUSTS OF 40 TO 50 MPH AND SMALL
HAIL CAN BE EXPECTED WITH THIS STORM.
HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS. RAINFALL AMOUNTS OF UP TO ONE INCH OVER THE
NEXT HOUR WILL BRINGING RAINFALL TOTALS TO TWO TO THREE INCHES SINCE
SUNSET ACROSS SOME LOCATIONS. THIS WILL CAUSE SMALL CREEKS AND
STREAMS OVER THE AREA TO RISE TO NEAR BANKFUL.
SBK
Thunderstorm Wind, Frederick
- When
- August 2, 6:12 AM EST
- Where
- Frederick County, 0.69 mi S of Wolfsville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.570, -77.550
Numerous trees and power lines were down from thunderstorm winds in Wolfsville.
Thunderstorm Wind, Frederick
- When
- August 2, 6:23 AM EST
- Where
- Frederick County, 0.53 mi E of Thurmont
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.620, -77.410
Numerous reports of trees down were received across northern Frederick County. Most of the reports came from the Thurmont area.
Thunderstorm Wind, Carroll
- When
- August 2, 6:36 AM EST
- Where
- Carroll County, 0.29 mi WNW of Bridgeport
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.681, -77.225
A tree was down at Bull Frog Road and McMullen Road.
Hail, Carroll
- When
- August 2, 6:46 AM EST
- Where
- Carroll County, 1.06 mi E of Keysville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.630, -77.250
Hail up to the size of pennies was reported near Keysville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Pennsylvania, August 2, 2009$13 million · 13 events
- Flash Flooding and Flooding in New Jersey, August 2 to 4, 2009$5.3 million · 7 events
- Damaging Winds and Lightning Strikes in New Jersey, August 2, 20092 injured · $1.0 million · 56 kt wind · 11 events
- Hail and Damaging Winds in Iowa, August 2 to 3, 2009$1.2 million · 1.75 in hail · 19 events
- Tornadoes and Hail in Kansas, August 2, 2009$80,000 · EF1 · 30 events
- Flash Flooding in West Virginia, August 2, 2009$142,000 · 5 events
- Hail and Damaging Winds in South Dakota, August 2, 2009$85,000 · 2 in hail · 12 events
- Damaging Winds and Lightning Strike in Pennsylvania, August 2, 2009$100,000 · 52 kt wind · 6 events
- Damaging Winds in Maryland, August 2, 2009$100,000 · 56 kt wind · 4 events
- Hail in Nebraska, August 2, 2009$50,000 · 1 in hail · 1 event
- Hail and Damaging Wind in Minnesota, August 2, 20092.75 in hail · 17 events
- Flash Flood and Hail in Iowa, August 2 to 3, 2009$5,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190882, 190884, 190887, 190890.